Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Rapid City, SD

May 5, 2012Lawrence County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2012, 1:49 AM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2012, 1:49 AM MDT (07:49 UTC)
Expired
May 5, 2012, 2:45 AM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 30 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:53 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 4, 10:53 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1053 PM MDT FRI MAY 4 2012

.AVIATION...06Z TAFS
VFR CIGS AROUND 4KT OVER NORTHEAST WY/WESTERN SD...BUT MVFR CIGS
DEVELOPING OVER FAR SOUTHERN SD. SCT SHRA/TSRA CONTINUE...AND EXPECT
THEM TO INCREASE IN COVERAGE OVERNIGHT INTO SATURDAY. IFR/MVFR
CONDITIONS EXPECTED AS LOW STRATUS CONTINUES TO DEVELOP OVERNIGHT
ACROSS THE AREA THROUGH SATURDAY MORNING. FRONTAL PASSAGE TOMORROW
WILL CREATE GUSTY NORTH/NORTHEASTERLY WINDS.

&&

.PREV DISCUSSION... /ISSUED 955 PM MDT FRI MAY 4 2012/

UPDATE...03Z SURFACE ANALYSIS HAD DIFFUSE FRONTAL BOUNDARY FROM
WESTERN WY THROUGH NE INTO WESTERN IA. EASTERLY UPSLOPE FLOW
INCREASING AS UPPER TROUGH OVER THE NORTHWEST US HEADS THIS WAY.
OVERNIGHT...LATEST NAM/RUC/HRRR SHOW A DECENT BAND OF 850-700MB
THETA-E ADVECTION ON THE NOSE OF A WEAK LOW LEVEL JET. MUCAPE
INCREASES ABOUT 500J/KG AS MOISTURE CONTINUES TO STREAM INTO CWA.
SHOULD SEE A GOOD BAND OF SHRA/-TSRA DEVELOP FROM SOUTH CENTRAL SD
INTO NORTHWEST SD OVERNIGHT AND HAVE THUS INCREASE POPS FOR THESE
AREAS. GIVEN UPSTREAM TD/S IN THE MID 50S/LOWER 60S EXPECT AREAS
OF FOG TO DEVELOP OVERNIGHT.

PREV DISCUSSION... /ISSUED 256 PM MDT FRI MAY 4 2012/

DISCUSSION...CURRENT SURFACE MAP SHOWS STATIONARY FRONT ACROSS
NORTHERN NEBRASKA. A FEW SHOWERS/THUNDERSTORMS ACROSS THE BLACK
HILLS AND NORTHWEST SOUTH DAKOTA.

SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST
WYOMING/WESTERN SOUTH DAKOTA THROUGH THIS EVENING ON NOSE OF MID
LEVEL JET. WITH BEST INSTABILITY/SHEAR ALONG SURFACE FRONT IN
NEBRASKA...MAIN FOCUS FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING WILL BE SOUTH OF THE FORECAST AREA. BROAD AREA OF
850-700MB THETA-E ADVECTION DEVELOPS FROM JUST NORTH OF BLACK
HILLS INTO SOUTH CENTRAL SOUTH DAKOTA AROUND 06Z...WITH COVERAGE OF
SHOWERS/THUNDERSTORMS INCREASING OVERNIGHT. MOIST EAST-NORTHEAST
BOUNDARY LAYER FLOW WILL BRING LOW STRATUS/FOG ACROSS MUCH OF
WESTERN SOUTH DAKOTA. STRATUS/FOG WILL PERSIST INTO SATURDAY
MORNING.

MODELS CONSISTENT IN BRINGING UPPER TROF ACROSS THE NORTHERN
ROCKIES TONIGHT AND CLOSING OFF UPPER LOW IN THE VICINITY OF
NORTHEAST MONTANA. AS SYSTEM CLOSES OFF...BROAD AREA OF QG FORCING
SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP
ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST
OF THE FORECAST AREA.

WILL BE WINDY ON SUNDAY WITH TIGHT PRESSURE GRADIENT IN THE WAKE
OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...UPPER RIDGING WILL BUILD ACROSS THE REGION MONDAY BEHIND
A DEPARTING UPPER LOW. A FEW LINGERING SHOWERS ARE POSSIBLE MONDAY
OVER THE BLACK HILLS...OTHERWISE A DRY WEATHER IS IN STORE FOR MUCH
OF THE LONG TERM AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. NEAR
TO ABOVE AVERAGE TEMPERATURES ARE EXPECTED. THE NEXT APPROACHING
TROF MAY BRING SOME PRECIP TO THE AREA LATE THURSDAY INTO FRIDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...BARDALAMAS
Hazardous weather outlook, May 4, 2:48 AM MDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT FRI MAY 4 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
248 AM MDT (348 AM CDT) FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS  THE
FORECAST AREA THIS AFTERNOON THROUGH TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING WITH STRONG WIND GUSTS AND
LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY AND SATURDAY
NIGHT...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 5, 12:57 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 AM MDT SAT MAY 5 2012

SDZ024-025-028-072-050745-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1257 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 145 AM MDT...

AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR O'NEIL PASS...OR 17 MILES SOUTHWEST OF
DEADWOOD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  CHEYENNE CROSSING...
  TERRY PEAK...
  ROCHFORD...
  LEAD...
  ROUBAIX LAKE...
  BROWNSVILLE...
  GALENA...
  NEMO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10406 4427 10407 4427 10406 4443 10356
      4413 10337 4412 10338
TIME...MOT...LOC 0657Z 250DEG 31KT 4422 10390

SCHILD
Special weather statement, May 5, 1:07 AM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 AM MDT SAT MAY 5 2012

SDZ028-029-WYZ057-058-050800-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING
BLACK HILLS WY-
107 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN
CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 200 AM MDT...

AT 105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF OSAGE...OR 11 MILES WEST OF
DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...
  MOON...
  DEERFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4411 10383 4382 10373 4373 10449 4391 10455
TIME...MOT...LOC 0707Z 257DEG 29KT 4384 10439

SCHILD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:57 AM MDTSpecial Weather StatementUNRLawrence48 min
May 5, 1:54 AM MDTSpecial Weather StatementUNRMeade66 min
May 5, 2:46 AM MDTSpecial Weather StatementUNRPennington59 min
May 5, 2:47 AM MDTSpecial Weather StatementUNRLawrence43 min
May 5, 2:50 AM MDTSpecial Weather StatementUNRCuster40 min
May 5, 2:59 AM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Pennington61 min
May 5, 3:45 AM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington60 min
May 5, 3:55 AM MDTSevere Thunderstorm WarningUNRCuster, Pennington51 min
May 5, 4:20 AM MDTSevere Thunderstorm WarningUNRJackson55 min
May 5, 4:27 AM MDTSpecial Weather StatementUNRCuster48 min
May 5, 4:39 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River66 min
May 5, 4:54 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette66 min
May 5, 5:02 AM MDTSevere Thunderstorm WarningUNRTripp48 min
May 5, 5:31 AM MDTSevere Thunderstorm WarningUNRJackson, Pennington59 min
May 5, 5:45 AM MDTSevere Thunderstorm WarningUNRPennington60 min
May 5, 6:37 AM MDTSpecial Weather StatementUNRJackson53 min
May 5, 7:33 AM MDTSpecial Weather StatementUNRMellette42 min
May 5, 2:48 PM MDTWind AdvisoryUNRButte, Haakon, Harding, Meade, Pennington, Perkins and 1 more28 hr
May 5, 4:32 PM MDTSpecial Weather StatementUNRCuster58 min
May 5, 1:07 AM MDTSpecial Weather StatementUNRWeston53 min
May 5, 2:06 AM MDTSpecial Weather StatementUNRWeston54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.